Rhode Island, 2014

Heavy Snow in Rhode Island, January 2 to 3, 2014

January 2 to 3, 2014 · NWS BOX · 7 events in 7 counties and zones

A significant, rapidly developing coastal storm moved southeast of Southern New England bringing heavy snow, bitter cold temperatures, and strong winds to all of the region.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

A significant, rapidly developing coastal storm moved southeast of Southern New England bringing heavy snow, bitter cold temperatures, and strong winds to all of the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jan 2, 5:15 AM EST, 45 minutes earlier.

Area forecast discussion, Jan 2, 5:15 AM EST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
515 AM EST THU JAN 2 2014

.SYNOPSIS...

A NOREASTER WILL BRING HEAVY SNOW/STRONG WINDS AND BITTERLY COLD
TEMPS TONIGHT INTO EARLY FRIDAY.  DRY BUT BITTERLY COLD AIR AND
DANGEROUSLY LOW WIND CHILLS WILL FOLLOW THE STORM LATER FRI INTO
SAT. TEMPS WILL THEN MODERATE EARLY NEXT WEEK AS LOW PRESSURE LOOKS
TO MOVE CLOSE TO OR WEST OF NEW ENGLAND. ANOTHER PUSH OF ARCTIC AIR
IS POISED TO MOVE IN AROUND THE MIDDLE OF NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...

LIGHT SNOW HAS OVERSPREAD MUCH OF THE REGION EARLY THIS MORNING.
THIS A RESULT OF WARM ADVECTION RESULTING IN AN AREA OF MID LEVEL
FRONTOGENESIS.  MUCH OF THE REGION MAY PICK UP AN INCH OR TWO OF
POWDERY SNOW BY MID MORNING...ESPECIALLY ALONG AND NORTH OF MA PIKE

HOWEVER...ALREADY STARTING TO SEE A LOT MID LEVEL DRY AIR WORKING
INTO AREAS SOUTH OF THE MA TURNPIKE ESPECIALLY ACROSS SOUTHWEST
MA/NORTHERN CT.  WHILE ME MAY STILL SEE VERY LIGHT SNOW FROM VERY
SHALLOW LIFT IN THIS REGION...EXPECTING A LULL FOR A GOOD PORTIONS
OF THE DAY IN THE REAL ACCUMULATING SNOW.  IN FACT...PROBABLY SEE
THE LULL IN THE STEADY SNOW FOR TIME EVEN IN AREAS NORTH OF THE MA
TURNPIKE AND INTO SOUTHERN NH.  AGAIN...STILL PROBABLY HAVE SOME
LIGHT SNOW AROUND BUT LARGE SCALE MID LEVEL FORCING IS LACKING SO
NOT EXPECTING ANYTHING SIGNIFICANT AFTER LATE THIS MORNING.

THE EXCEPTION TO THE LULL IN THE STEADY ACCUMULATING SNOW WILL
PROBABLY BE ACROSS EASTERN MA LATER THIS MORNING AND AFTERNOON.
NORTHEAST FLOW AND 850 MB TO SST DIFFERENTIAL CLOSE TO 20C WILL
RESULT IN OCEAN EFFECT BANDS OF SNOW.  MAY SEE SOME LOCALIZED HEAVY
AMOUNTS WHERE SOME AREAS PICK UP SEVERAL INCHES OF SNOW.  THE
MESOSCALE MODELS HINT AT THIS SOMEWHAT...BUT THEY TOO MAY BE
UNDERDONE.

SO ALL IN ALL...AFTER THE LIGHT ACCUMULATING THROUGH MID MORNING
MUCH OF THE TIME LATER THIS MORNING AND AFTERNOON MAY SEE LULL IN
THE ACTIVITY...ESP SOUTH OF MA PIKE.  STILL MAY SEE SOME SMALL
ACCUMULATIONS...BUT OVERALL NOTHING SIGNIFICANT.  THE EXCEPTION TO
THAT IS ALONG THE EASTERN MA COAST AS A RESULT OF THE OCEAN EFFECT
ACTIVITY WHICH PROBABLY IS UNDERDONE IN THE MODELS.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM FRIDAY/...

HIGHLIGHTS TONIGHT INTO EARLY FRIDAY...

***BLIZZARD WARNING FOR EASTERN PLYMOUTH AND BARNSTABLE COUNTIES AS
  HEAVY SNOW WILL BE ACCOMPANIED BY STRONG WINDS TONIGHT INTO FRIDAY
  MORNING RESULTING IN VERY POOR VISIBILITIES***

*** ACROSS THE REST OF THE REGION A SIGNIFICANT SNOWFALL WILL BE
  ACCOMPANIED BY BITTERLY COLD TEMPS ALONG WITH BLOWING AND DRIFTING
  SNOW***

DETAILS...

A RATHER COMPLEX SITUATION FOR SOUTHERN NEW ENGLAND TONIGHT INTO
EARLY FRIDAY.  A POTENT SHORTWAVE WILL RESULT IN SURFACE LOW
PRESSURE UNDERGOING BOMBOGENESIS OVER THE NEXT 24 HOURS AS IT PASSES
SOUTHEAST OF THE BENCHMARK.

THERE ARE A FEW THINGS MISSING FROM THIS SCENARIO THAT WILL PREVENT
THIS FROM BEING A BLOCKBUSTER STORM.  THE FIRST IS THE PATTERN IS
FAIRLY PROGRESSIVE AND THE SECOND IS THE TRACK OF THE SURFACE LOW IS
SOUTHEAST OF THE BENCHMARK.  THESE FACTORS KEEPS THE BEST INFLOW
CONFINED TO THE FAR EASTERN NEW ENGLAND COAST.  WILL DESCRIBE THE
EXPECTED WEATHER FOR MOST OF OUR REGION IN THE FIRST SECTION AND
THEN TALK ABOUT THE EASTERN MA COAST.

1) AREAS AWAY FROM THE EASTERN MA COAST:

EXPECT ENOUGH SYNOPTIC FORCING WITH THE MID LEVEL ENERGY FOR A
PERIOD OF MODERATE TO HEAVY SNOW TO DEVELOP TONIGHT AND CONTINUE
INTO EARLY FRIDAY MORNING.  SNOWFALL AMOUNTS ARE TRICKY BECAUSE IT
DEPENDS ON HOW QUICKLY THE SYSTEM STRENGTHENS.  SNOW RATIOS SHOULD
IMPROVE THOUGH AS SYNOPTIC SCALE LIFT RESULTS IN BETTER DENDRITIC
GROWTH.  OVERALL...THINKING 6 TO 10 INCHES FOR MOST OF THE REGION
AWAY FROM THE IMMEDIATE COAST.  WE COULD SEE SOME SPOT 12 INCH
AMOUNTS...BUT GIVEN THE PROGRESSIVE NATURE OF THE SYSTEM KEEPING
THINGS MORE CONSERVATIVE FOR MUCH OF THE REGION AT THIS TIME.

THE UNUSUAL THING ABOUT THIS SYSTEM WILL BE THE BITTERLY COLD TEMPS
THAT ACCOMPANY THE SNOW.  TEMPS WILL BE FALLING THROUGH THE SINGLE
DIGITS TONIGHT.  THIS WILL RESULT IN WIND CHILLS BETWEEN 10 AND 15
BELOW ZERO...WITH PERHAPS A BIT LOWER ACROSS THE WORCESTER HILLS.
THE NEXT SHIFT WILL HAVE TO CONSIDER WIND CHILL ADVISORIES...BUT
GIVEN ITS LATE 2ND PERIOD AND THERE ARE A LOT OF HEADLINES IN PLACE
HELD OFF FOR NOW.  THE POWDERY NATURE OF THE SNOW AND GUSTY WINDS
WILL RESULT IN BLOWING AND DRIFTING SNOW...ALONG WITH POOR
VISIBILITIES SO TRAVEL MAY BE DIFFICULT.  WINTER STORM WARNINGS
REMAIN POSTED.  THE SNOW SHOULD TAPER OFF FRIDAY MORNING.

2) THE EASTERN MA COAST:

THIS IS WHERE WE EXPECT THE BRUNT OF THE STORM TO BE FELT.  THERE
ARE TWO MAIN FACTORS THAT WILL MAKE FOR A VERY SIGNIFICANT STORM IN
THIS REGION.  THE FIRST IS THAT THE MID LEVEL CENTERS WILL BEGIN TO
CLOSE OFF RESULTING IN BETTER INFLOW IN THIS REGION.  THE OTHER AND
SOMETHING THAT WE DON/T OFTEN SEE IS A TREMENDOUS SETUP FOR OCEAN
EFFECT ENHANCEMENT ALONG THE EASTERN MA COAST.  GIVEN THE VERY COLD
AIRMASS IN PLACE...THERE IS AN 850 MB TO SST TEMPERATURE
DIFFERENTIAL THAT WILL EXCEED 20C.  THE MESOSCALE MODELS ARE SHOWING
THIS POTENTIAL...BUT WONDER IF THEIR UNDER PLAYING THIS A BIT.  ITS
SUCH A MESOSCALE SITUATION AND THERE AREN/T MANY INSTANCES WHERE WE
SEE SUCH A SETUP FOR OCEAN ENHANCEMENT.

WE BASICALLY ARE GOING FOR 8 TO 14 INCHES OF SNOW ALONG THE EASTERN
MA COAST.  LOCALLY HIGHER AMOUNTS ARE POSSIBLE WITH THE BEST CHANCE
ACROSS PORTIONS OF PLYMOUTH COUNTY AS A RESULT OF OCEAN ENHANCEMENT.
ALSO...MAY SEE SOME LOCALLY HIGHER AMOUNTS ON CAPE ANN.

AS FOR HEADLINES WE KEPT WINTER STORM WARNINGS FOR BOSTON TO THE
NORTH SHORE...ALTHOUGH NEAR BLIZZARD CONDITIONS WILL BE POSSIBLE FOR
A TIME TONIGHT INTO EARLY FRIDAY MORNING.  WE DID UPGRADE EASTERN
PLYMOUTH COUNTY AND CAPE COD TO A BLIZZARD WARNING WHERE OUR
CONFIDENCE IN STRONG WINDS/HEAVY SNOW WAS HIGHEST.  TRAVEL MAY
BECOME IMPOSSIBLE FOR A TIME IN THIS REGION WITH NEAR WHITEOUT
CONDITIONS AS WINDS GUST TO 50 MPH.  LATER SHIFTS MAY HAVE TO
CONSIDER EXPANDING BLIZZARD WARNING...BUT GIVEN THE PROGRESSIVE
NATURE OF THE SYSTEM DIDN/T HAVE THE CONFIDENCE TO DO THAT AT THIS
TIME.

THE SNOW SHOULD TAPER OFF LATER FRIDAY MORNING...EXCEPT OCEAN EFFECT
SNOW SHOWERS WILL LIKELY CONTINUE THROUGH THE AFTERNOON ACROSS THE
CAPE/ISLANDS.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
HIGHLIGHTS...

* SUB-ZERO TEMPERATURES AND DANGEROUS WIND CHILLS FRIDAY NIGHT
* SLIGHT WARM-UP ON SATURDAY...SIGNIFICANT WARM-UP ON SUNDAY
* ANOTHER POSSIBLE SYSTEM IMPACTING THE REGION SUN NIGHT INTO MON
* MORE ARCTIC AIR TO RETURN BY THE MIDDLE OF NEXT WEEK

CONFIDENCE LEVEL...
HIGH CONFIDENCE IN THE OVERALL FORECAST FOR LARGE HIGH PRES AND
BITTER COLD TEMPS FRI NIGHT INTO SATURDAY. UNCERTAINTY INCREASES
AFTER SATURDAY AS THE OVERALL PATTERN ACROSS THE CONUS CHANGES.
DIGGING TROUGH OUT WEST WILL YIELD ANOTHER LOW PRESSURE SYSTEM
ACROSS THE NORTHEAST FOR SUNDAY NIGHT INTO MONDAY. MODELS ARE
STRUGGLING WITH HOW FAR THIS SYSTEM WILL DIG INTO THE CENTRAL USA
AND ITS OVERALL PROGRESSION. THE LATEST 00Z EC HAS BECOME MORE
PROGRESSIVE LIKE ITS 00Z GFS COUNTERPART. BIGGEST DIFFERENCES
BETWEEN THE GFS/EC IS THE PLACEMENT OF THE LOW. EC IS WELL FAR
INLAND...MOVING ACROSS THE EASTERN GREAT LAKES WHILE THE GFS
BRINGS THE LOW OVER THE MOHAWK VALLEY. THE DIFFERENCE BETWEEN THE
TWO WILL RESULT IN THERMAL PROFILES...QPF TOTALS AND PTYPE ISSUES.
AFTER THIS LOW PUSHES UP INTO NORTHERN QUEBEC...ANOTHER ROUND OF
ARCTIC AIR WILL PUSH INTO THE REGION AND HIGH PRESSURE WILL BE IN
CONTROL FOR THE MID-WEEK.

DETAILS...

FRIDAY NIGHT INTO SUNDAY...
BITTER COLD TEMPERATURES ARE ANTICIPATED FOR FRIDAY
NIGHT...DROPPING BELOW ZERO IN A LOT OF LOCATIONS INCLUDING PVD
AND BOS. IN FACT THE LAST TIME BOTH PVD AND BOS SAW TEMPS AT OR
BELOW ZERO WAS BACK ON JAN 24 2011. AS THE STORM DEPARTS THE
REGION CLOUDS WILL CLEAR OUT ALLOWING FOR CLEAR SKIES...A GOOD
SNOW PACK AND WINDS DECOUPLING...ESP ACROSS NH AND WESTERN MA. IF
THIS ALL PLAYS OUT EXPECT MIN TEMPERATURES BETWEEN -15F TO -20F ON
FRIDAY NIGHT WEST OF THE CENTRAL HILLS. WARM SPOTS WILL BE THE
CAPE AND THE ISLANDS REACHING THE SINGLE DIGITS TO MID TEENS
THANKS TO THE WARMER OCEAN. WIND CHILL HEADLINES ARE POSSIBLE FOR
FRIDAY NIGHT.

PATTERN WILL START TO CHANGE ON SATURDAY AS RIDING AND HIGH PRESSURE
MOVE INTO THE REGION. SLIGHT WAA AT 850MB WILL YIELD TO WARMER
TEMPS...REACHING THE MID 20S TO LOWER 30S. THE RIDGE WILL STRENGTHEN
BY SUNDAY ALLOWING FOR SOUTHWESTERLY FLOW AND STRONG WAA AT 850MB.
MAIN QUESTION IS HOW TEMPS WILL PLAY OUT WITH THE SNOW PACK ACROSS
THE REGION. CURRENTLY HAVE MID 30S TO MID 40S ACROSS THE
REGION...BUT BELIEVE THIS IS TO OPTIMISTIC. THE POTENTIAL FOR FOG
DEVELOPMENT IS ALSO THERE WITH WARM AIR MOVING OVER A COLDER
SURFACE. LASTLY MODELS INDICANT A 40KT 925MB JET OVER THE REGION.
CURRENT SOUNDINGS DO NOT SHOW ANY MIXING ON SUNDAY...IT IS POSSIBLE
THAT THERE COULD BE SOME IF SURFACE TEMPS WARM INTO THE 40S. STILL A
LOT OF UNCERTAINTY FOR THE SUNDAY TIMEFRAME.

SUNDAY NIGHT INTO MONDAY...
DIGGING TROUGH OVER THE CENTRAL CONUS WILL DEVELOP A LOW PRESSURE
SYSTEM ACROSS THE TENNESSEE VALLEY AND UP THE WESTERN SPINE OF NEW
ENGLAND. MODELS DIVERGE ON THE TRACK OF THE LOW WITH THE EC MORE
AMPLIFIED AND FARTHER WEST THEN THE PROGRESSIVE AND MORE EASTERN
TRACK OF THE GFS. OVERALL TRENDED TOWARDS THE MORE PROGRESSIVE GFS
WHICH IS SUPPORTED CLOSER TO THE EC ENSEMBLES...AND THE MORE
NEUTRAL/POSITIVE NAO. REGARDLESS MAIN PRECIP TYPE WILL BE RAIN FOR
THIS INLAND RUNNER. THERE WILL BE A PERIOD OF SNOW TO START AS
COLD AIR WILL STILL BE TRAPPED ACROSS THE INTERIOR. FREEZING RAIN
IS ALSO POSSIBLE AS 850/925MB WARM NOSE MOVES INTO SOUTHERN NEW
ENGLAND. THERE MAY ALSO BE SNOW ON THE BACKSIDE OF THIS SYSTEM AS
QUICK MOVING ARCTIC AIR WILL MOVE INTO NEW ENGLAND. BIGGEST
QUESTION IS IF THERE WILL STILL BE ENOUGH MOISTURE AS THE SYSTEM
WINDS DOWN. PWAT VALUES REACH BETWEEN 0.5 TO 1 INCH WHICH WILL
RESULT IN A DESCENT RAINS. FLOODING CONCERNS ARE LOW AT THIS TIME.
THERE IS STILL TIME TO HASH OUT THE DETAILS WITH THIS SYSTEM SO
STAY TUNED WITH THE LATEST FORECAST.

TUESDAY AND BEYOND...
HIGH PRESSURE WILL BUILD INTO THE REGION AS STRONG UPPER LEVEL
TROUGH WILL SETTLE OVER THE AREA. THIS TROUGH WILL HAVE ANOTHER
ROUND OF ARCTIC AIR FOR THE REGION...WITH TEMPS BACK IN THE SINGLE
DIGITS BY TUESDAY NIGHT AND IN THE TEENS FOR WEDNESDAY NIGHT. HIGH
TEMPS WILL ALSO BE BELOW AVERAGE...IN THE TEENS TO LOW 20S. WITH
THIS ROUND OF COLD AIR...AND WESTERLY FLOW EXPECT OCEAN EFFECT
SNOW SHOWERS TO OCCUR ACROSS THE OUTER WATERS AND MAY CLIP
NANTUCKET.

&&

.AVIATION /10Z THURSDAY THROUGH MONDAY/...
FORECASTER CONFIDENCE LEVELS...

LOW...LESS THAN 30 PERCENT.
MODERATE...30 TO 60 PERCENT.
HIGH...GREATER THAN 60 PERCENT.

SHORT TERM /TODAY THROUGH FRIDAY/...MODERATE TO HIGH CONFIDENCE.

TODAY...AREAS OF MAINLY LIGHT SNOW WILL RESULT IN MVFR TO IFR
CONDITIONS.  LOWEST CONDITIONS MAY DEVELOP ACROSS EASTERN MA LATER
THIS MORNING AND AFTERNOON WITH OCEAN ENHANCEMENT.

TONIGHT AND FRIDAY...WIDESPREAD IFR CONDITIONS FOR A TIME TONIGHT
INTO EARLY FRIDAY.  NORTHEAST WIND GUSTS OF 20 TO 30 KNOTS INLAND
AND 35 TO 45 KNOTS ALONG THE COAST.  CONDITIONS IMPROVE ACROSS THE
INTERIOR BY LATE FRI MORNING INTO THE AFTERNOON...BUT OCEAN EFFECT
SNOW SHOWER MAY LINGER ACROSS THE CAPE/ISLANDS.

KBOS TAF...MODERATE CONFIDENCE IN TAF.  WORST CONDITIONS EXPECTED
TONIGHT INTO EARLY FRIDAY MORNING.  NE WIND GUSTS INCREASE TO
BETWEEN 30 AND 40 KNOTS AND BLOWING AND DRIFTING SNOW EXPECTED.

KBDL TAF...MODERATE CONFIDENCE IN TAF.  WORST CONDITIONS EXPECTED
TONIGHT INTO EARLY FRIDAY MORNING WITH BLOWING AND DRIFTING SNOW
EXPECTED.

OUTLOOK...FRIDAY NIGHT THROUGH TUESDAY...MODERATE CONFIDENCE.

FRIDAY NIGHT...MVFR-IFR CIGS/VSBYS IN THE EVENING ACROSS CAPE COD
AND NANTUCKET OTHERWISE EXPECT VFR CONDITIONS. WIND GUSTS ALONG
THE E COAST WILL BEGIN TO DISSIPATE.

SATURDAY...VFR.

SUNDAY AND MONDAY...VFR TO START...MAY SEE LOCALLY MVFR IN FOG
DEVELOPMENT. LOW PRESSURE SYSTEM WILL BRING RAIN INTO THE REGION
DROPPING CONDITIONS TO MVFR BY SUNDAY AFTERNOON. MIXED PRECIP IS A
POSSIBILITY AS WELL. MVFR/RAIN WILL LAST INTO MONDAY WHERE PRECIP
MAY CHANGEOVER TO SNOW FROM WEST TO EAST BY LATE MONDAY AFTERNOON.

TUESDAY...VFR.

&&

.MARINE...
FORECASTER CONFIDENCE LEVELS...

LOW...LESS THAN 30 PERCENT.
MODERATE...30 TO 60 PERCENT.
HIGH...GREATER THAN 60 PERCENT.

NEAR TERM /TODAY THROUGH FRIDAY/...HIGH CONFIDENCE.

LOW PRESSURE RAPIDLY INTENSIFYING AS IT PASSES SOUTHEAST OF THE
BENCHMARK LATER TONIGHT INTO FRIDAY.  STRONG GALE FORCE NORTHEAST
WIND GUSTS OF 45 KNOTS WILL DEVELOP AND SEAS WILL BUILD TO 20 FEET
ACROSS THE EASTERN ATLANTIC WATERS.  THE STRONGEST OF THE WINDS AND
HIGHEST SEAS WILL COME LATE TONIGHT INTO FRIDAY MORNING.

IN ADDITION...SNOW WILL RESULT IN POOR VISIBILITIES AND MODERATE
FREEZING SPRAY IS EXPECTED TO DEVELOP OVER SOME OF THE WATERS LATE
TONIGHT AND FRIDAY AS ARCTIC AIR WORKS INTO THE REGION.

OUTLOOK...FRIDAY NIGHT THROUGH TUESDAY...MODERATE CONFIDENCE.

FRIDAY NIGHT...WINDS SHIFT TO N...WITH LEFTOVER GUSTS TO 35 KT
EARLY ON THE EASTERN OUTER WATERS. SEAS AROUND 9 TO 15 FT EARLY...
WHICH WILL SLOWLY SUBSIDE. LOW END GALES OR HIGH END SCA WILL BE
NEEDED. MODERATE FREEZING SPRAY IS LIKELY...US COAST GUARD URGES
MARINERS TO ENSURE THAT THEIR LIFE SAVING EQUIPMENT REMAINS FREE
OF ICE BUILDUP.

SATURDAY...WEST WINDS WILL SWITCH TO THE SOUTHWEST THROUGHOUT THE
DAY AND INCREASE BY THE EVENING HOURS. EXPECT LINGERING 5FT ACROSS
THE OUTER WATERS SO ANTICIPATE SCA WILL BE NEEDED.

SUNDAY AND MONDAY...A LOW PRESSURE SYSTEM WILL MOVE ACROSS NEW
ENGLAND LATE SUNDAY INTO MONDAY. THIS WILL INCREASE WINDS AND
SEAS FOR THE REGION. GALES MAY BE WARRANTED.

TUESDAY...LINGERING SEAS AND WINDS AS CONDITIONS SLOWLY SUBSIDE.
SCA WILL BE NEEDED. LIGHT FREEZING SPRAY MONDAY NIGHT INTO TUESDAY
IS EXPECT ACROSS THE WATERS.

&&

.TIDES/COASTAL FLOODING...

COASTAL FLOOD ADVISORY IN EFFECT FOR TODAY/S MIDDAY HIGH TIDE CYCLE
ALONG THE EASTERN MA COAST.  HIGH ASTRO TIDES WILL RESULT IN MINOR
COASTAL FLOODING.

A COASTAL FLOOD WARNING IS IN EFFECT FOR THE HIGH TIDE LATE TONIGHT
AND AGAIN FOR MIDDAY FRIDAY.  THE ASTRO TIDE IS LOWER LATE
TONIGHT...BUT STRONGER WINDS AND BUILT UP SEAS WILL YIELD MINOR WITH
ISOLATED POCKETS OF MODERATE COASTAL FLOODING.  THE BIGGEST CONCERN
IS THE FRIDAY MIDDAY HIGH TIDE CYCLE ESPECIALLY SOUTH OF BOSTON.
STRONG NORTH WINDS AND HIGH SEAS MAY RESULT IN SIGNIFICANT MODERATE
COASTAL FLOODING IN SOME SPOTS...WITH THE HIGHEST RISK SOUTH OF
BOSTON.

&&

.CLIMATE...
RECORD MINIMUM HIGH TEMPERATURES FOR JANUARY 3RD...
BOSTON      7 /1904/
HARTFORD    7 /1981/
PROVIDENCE 10 /1918/
WORCESTER   4 /1904/

RECORD LOW TEMPERATURES FOR JANUARY 4TH...
BOSTON     -4 /1981/
HARTFORD   -7 /1981/
PROVIDENCE -9 /1981/
WORCESTER  -8 /1981/

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...WINTER STORM WARNING UNTIL 10 AM EST FRIDAY FOR CTZ002>004.
MA...WINTER STORM WARNING UNTIL 10 AM EST FRIDAY FOR MAZ002>018-020-
     021-023-024-026.
     COASTAL FLOOD WARNING FROM 4 PM THIS AFTERNOON TO 3 PM EST
     FRIDAY FOR MAZ007-015-016-019-022-024.
     COASTAL FLOOD ADVISORY FROM 10 AM THIS MORNING TO 4 PM EST
     THIS AFTERNOON FOR MAZ007-015-016-019-022-024.
     BLIZZARD WARNING UNTIL 11 AM EST FRIDAY FOR MAZ019-022.
NH...WINTER STORM WARNING UNTIL 10 AM EST FRIDAY FOR NHZ011-012-015.
RI...WINTER STORM WARNING UNTIL 10 AM EST FRIDAY FOR RIZ001>008.
MARINE...GALE WARNING FROM 1 PM THIS AFTERNOON TO 7 PM EST FRIDAY FOR
     ANZ231>235-237-250-251-254>256.
     GALE WARNING FROM 7 PM THIS EVENING TO 1 PM EST FRIDAY FOR
     ANZ230-236.

&&

SYNOPSIS...FRANK/DUNTEN
NEAR TERM...FRANK
SHORT TERM...FRANK
LONG TERM...DUNTEN
AVIATION...FRANK/DUNTEN
MARINE...FRANK/DUNTEN
TIDES/COASTAL FLOODING...FRANK
CLIMATE...STAFF
Hazardous weather outlook, Jan 2, 4:23 AM EST, 1 hour 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
423 AM EST THU JAN 2 2014

CTZ002>004-MAZ002>006-008>014-017-018-020-021-023-026-NHZ011-012-015-
RIZ001>008-030930-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-WESTERN HAMPSHIRE MA-WESTERN HAMPDEN MA-
EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-SOUTHERN WORCESTER MA-
WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-SOUTHERN PLYMOUTH MA-
DUKES MA-NORTHERN MIDDLESEX MA-CHESHIRE NH-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-
WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
423 AM EST THU JAN 2 2014

...WINTER STORM WARNING IN EFFECT UNTIL 10 AM EST FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN
MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...SOUTHEASTERN
MASSACHUSETTS...WESTERN MASSACHUSETTS...SOUTHERN NEW
HAMPSHIRE...NORTHERN RHODE ISLAND AND SOUTHERN RHODE ISLAND.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

THERE IS THE POTENTIAL FOR WIND CHILLS OF 15 BELOW LATE TONIGHT INTO
TOMORROW...WHICH MAY RESULT IN A WIND CHILL ADVISORY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

THERE IS THE POTENTIAL FOR WIND CHILLS OF 15 TO 25 BELOW LATE
FRIDAY NIGHT INTO EARLY SATURDAY...WHICH MAY RESULT IN A WIND
CHILL ADVISORY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MAZ007-015-016-024-030930-
EASTERN ESSEX MA-SUFFOLK MA-EASTERN NORFOLK MA-NANTUCKET MA-
423 AM EST THU JAN 2 2014

...WINTER STORM WARNING IN EFFECT UNTIL 10 AM EST FRIDAY...
...COASTAL FLOOD ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 4 PM
EST THIS AFTERNOON...
...COASTAL FLOOD WARNING IN EFFECT FROM 4 PM THIS AFTERNOON TO 3 PM
EST FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN
MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS AND SOUTHEASTERN
MASSACHUSETTS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.
   COASTAL FLOOD ADVISORY.
   COASTAL FLOOD WARNING.

THERE IS THE POTENTIAL FOR WIND CHILLS OF 15 BELOW LATE TONIGHT INTO
TOMORROW...WHICH MAY RESULT IN A WIND CHILL ADVISORY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.
   COASTAL FLOOD WARNING.

THERE IS THE POTENTIAL FOR WIND CHILLS OF 15 TO 25 BELOW LATE
FRIDAY NIGHT INTO EARLY SATURDAY...WHICH MAY RESULT IN A WIND
CHILL ADVISORY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MAZ019-022-030930-
EASTERN PLYMOUTH MA-BARNSTABLE MA-
423 AM EST THU JAN 2 2014

...BLIZZARD WARNING IN EFFECT UNTIL 11 AM EST FRIDAY...
...COASTAL FLOOD ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 4 PM
EST THIS AFTERNOON...
...COASTAL FLOOD WARNING IN EFFECT FROM 4 PM THIS AFTERNOON TO 3 PM
EST FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN MASSACHUSETTS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   BLIZZARD WARNING.
   COASTAL FLOOD ADVISORY.
   COASTAL FLOOD WARNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   BLIZZARD WARNING.
   COASTAL FLOOD WARNING.

THERE IS THE POTENTIAL FOR WIND CHILLS OF 15 TO 25 BELOW LATE
FRIDAY NIGHT INTO EARLY SATURDAY...WHICH MAY RESULT IN A WIND
CHILL ADVISORY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ231>235-237-250-251-254>256-030930-
CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-BUZZARDS BAY-
RHODE ISLAND SOUND-BLOCK ISLAND SOUND-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
423 AM EST THU JAN 2 2014

...GALE WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM EST
FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

AREAS OF LIGHT FREEZING SPRAY ARE LIKELY TODAY INTO TONIGHT WITH
THE MAIN AREAS OF RISK ACROSS THE EASTERN WATERS OF MASSACHUSETTS.
ALL NEARSHORE WATERS WILL BE AT RISK FOR FREEZING SPRAY
TONIGHT...WITH SOME MODERATE FREEZING SPRAY POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

AREAS OF MODERATE FREEZING SPRAY ARE LIKELY FROM LATE FRIDAY
INTO SATURDAY FOR ALL THE WATERS. THERE IS A LOW PROBABILITY OF
HEAVY FREEZING SPRAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ230-236-030930-
BOSTON HARBOR-NARRAGANSETT BAY-
423 AM EST THU JAN 2 2014

...GALE WARNING IN EFFECT FROM 7 PM THIS EVENING TO 1 PM EST
FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT
WWW.WEATHER.GOV/BOSTON

YOU CAN FOLLOW US ON FACEBOOK AT
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.BOSTON.GOV

YOU CAN FOLLOW US ON TWITTER AT
@NWSBOSTON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 heavy snow. Local standard time, as filed.

Heavy Snow, Northwest Providence

When
January 2, 6:00 AM EST to January 3, 10:00 AM EST
Where
Northwest Providence forecast zone
Reported by
Trained Spotter
Coordinates
41.871, -71.579 (the zone’s center; the record gives no point)

Seven to eight inches of snow fell across northwestern Providence County.

Heavy Snow, Southeast Providence

When
January 2, 6:00 AM EST to January 3, 11:00 AM EST
Where
Southeast Providence forecast zone
Reported by
Amateur Radio
Coordinates
41.871, -71.579 (the zone’s center; the record gives no point)

Seven to eleven inches of snow fell across southeastern Providence County.

Heavy Snow, Western Kent

When
January 2, 6:00 AM EST to January 3, 9:00 AM EST
Where
Western Kent forecast zone
Reported by
Trained Spotter
Coordinates
41.673, -71.579 (the zone’s center; the record gives no point)

Six to nine inches of snow fell across western Kent County.

Heavy Snow, Eastern Kent

When
January 2, 6:00 AM EST to January 3, 9:00 AM EST
Where
Eastern Kent forecast zone
Reported by
Trained Spotter
Coordinates
41.673, -71.579 (the zone’s center; the record gives no point)

Seven to nine inches of snow fell across eastern Kent County.

Heavy Snow, Bristol

When
January 2, 6:00 AM EST to January 3, 10:00 AM EST
Where
Bristol forecast zone
Reported by
Trained Spotter
Coordinates
41.706, -71.286 (the zone’s center; the record gives no point)

Six to nine inches of snow fell across Bristol County.

Heavy Snow, Washington

When
January 2, 12:00 PM EST to January 3, 9:00 AM EST
Where
Washington forecast zone
Reported by
Trained Spotter
Coordinates
41.397, -71.620 (the zone’s center; the record gives no point)

Seven to eight inches of snow fell across Washington County.

Heavy Snow, Newport

When
January 2, 12:00 PM EST to January 3, 4:00 PM EST
Where
Newport forecast zone
Reported by
Amateur Radio
Coordinates
41.500, -71.281 (the zone’s center; the record gives no point)

Seven to nine inches of snow fell across Newport County.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Rhode Island in 2014Every state in 2014This day in weather historyWarnings in Rhode Island, January 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 495628, 496960, 496961, 496962, 497006, 497007, 497008.